Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


hep c treatment side effects
Feb 21, 2005

I had a liver transplant 10 yrs ago. I'm a 55 yo female. I am currently taking peg intron, ribavirin, procrit. Plus I am also taking neoral, toprol, lexapro, and ritalin. My hemoglobin and hemaocrit drop frequently. When hemoglobin gets below 10.9 I start to feel short winded and fatigued, muscle cramps. My primary care dr said today she doubts that that is what causes these symptoms. when I hit 7.9 hemoglobin I felt like a rag doll and my heart had an inverted t wave. What is up? The dr. made me feel like a hypochondriac. Oh also I found out I have hyperglycemia again. 378 blood sugar today. I think she was going to suggest I exercise. When I'm short winded I can't walk very far and when I push myself I get dizzy and I feel like I may faint. I get chest pains too

Response from Dr. Frascino

Hi,

The normal range for hemoglobin in women is 12 to 16 g/dL. Consequently there is no doubt you are significantly anemic. The most common symptoms associated with anemia include exercise intolerance, fatigue and shortness of breath. Sound familiar? You are not being hypochondriacal in my opinion. In fact your symptoms perfectly match your diagnosis (anemia) and your laboratory tests (low hemoglobin).

You also have an excellent reason to be anemic. Combination therapy with PEG-Intron and Ribavirin is well known to cause anemia. Procrit has been remarkably effective in ameliorating this condition. I'm concerned that your hemoglobin "drops frequently" despite being on Procrit. That makes me question whether you are being dosed properly. You might also need an iron supplement to allow Procrit to work at its best in stimulating the production of new red blood cells.

Maybe it's time for a second opinion from a competent and compassionate specialist who does not make you feel like a hypochondriac.

Good luck. Don't settle for suboptimal medical care.

Dr. Bob


Previous
Severe eye inflammation problem
Next
sex after hiv infection

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement